Acetaminophen in High Dose Causes Possible Liver Damage or Death

acetaminophen, health

Acetaminophen in high dose causes possible liver damage or death, according to a news release published Wednesday by the U.S. Food and Drug Administration (FDA). The drug is usually combined with opioids such as hydrocodone (Vicodin) and oxycodone (Percocet) for the purpose of alleviating post-surgery, post-dental procedure and acute injury pain.

Buyers can forget how much acetaminophen they are ingesting if they are taking combination drugs, even Tylenol with codeine, or with another over-the-counter (OTC) drug for minor aches and pain, or fever. Some drugs that contain acetaminophen are Anacin, Liquiprin, Panadol, Tempra and various other cold and flu medications. If a drug is OTC, it can be easy to think it cannot cause much harm if it is so readily available. Many OTC drugs contain acetaminophen, and taking these in combination with an opioid drug also containing acetaminophen can lead to serious reactions. Thus, it is easier to overdose on acetaminophen than one might think.

In fact, according to the National Institutes of Health, acetaminophen overdose is one of the most common poisonings worldwide. The drug is safe if taken as prescribed by physicians, but accidental acetaminophen in high dose account for about half of the liver failure cases in the U.S., some of cause possible liver damage or death. A patient may take more of the drug thinking that if they are in extreme pain, a higher dose might help but the FDA says the benefit is not enough to outweigh the risk of taking more than prescribed.

Acetaminophen is a drug that has been taken for many years for minor aches and pains, headaches, and minor joint pain. For prescription opioids containing this drug, however, the label may not be clear about the effects of overdose so buyers are well advised to read the information leaflets that accompany their opioid medications.

For OTC acetaminophen, the instructions on the label are pretty clear on how to take the drug. The label might show the abbreviation “APAP” for acetaminophen, and then explain how to administer the pain reliever. If a buyer has any questions, it is advisable to contact a doctor.

The FDA first requested drug manufacturers in 2011 to stop making prescription medications containing more than 325 milligrams of acetaminophen per dose by Jan. 14. About half of manufacturers complied with the request but there are still pills containing more than 325 milligrams available on the market. The FDA will investigate OTC drugs at a different time.

To avoid accidental acetaminophen overdose, the FDA recommends:

  • Avoiding alcohol beverages while taking acetaminophen or opioid drugs containing acetaminophen.
  • Reading all medicine labels for OTC and prescription drugs, and ensuring ingestion is within the limit of taking 4,000 milligrams of acetaminophen within a 24-hour period.
  • Avoiding taking more than one drug at a time that contains acetaminophen.
  • Seeking medical counsel if taking acetaminophen results in an allergic reaction such as itching, swelling or difficulty breathing.
  • Going to urgent care immediately if any sort of a reaction occurs after possible ingestion of too much acetaminophen.

OTC and prescription medications are beneficial for relieving minor aches and pain, and also for major pain post surgery, dental procedures and severe injuries. Reading medication labels carefully can prevent ingestion of acetaminophen in high dose, which causes possible liver damage or death.

By Juana Poareo

Sources:

CNN

HealthDay 

Science World Report

U.S. Food and Drug Administration